Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 64, NWS Salt Lake City, UT

September 2, 2023Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 2, 2023, 2:44 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2023, 2:44 PM MDT (20:44 UTC)
Expired
Sep 2, 2023, 5:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 46 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 3:35 PM MDTFLASH FLOOD1 S Springdale, UTEast Fork of the Virgin River Gauge is at 530 cfs and rising.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WGUS55 KSLC 022044
FFWSLC
UTC025-053-022345-
/O.NEW.KSLC.FF.W.0064.230902T2044Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
244 PM MDT Sat Sep 2 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Kane County in southern Utah...
  Eastern Washington County in southwestern Utah...

* Until 545 PM MDT.

* At 244 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           slot canyons and normally dry washes.

* Some locations that will experience flash flooding include...
  Zion National Park, Parunuweap Canyon, and the East Fork of the 
  Virgin River from through Zion National Park to the confluence 
  with the mainstem Virgin River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3720 11272 3718 11271 3715 11286 3714 11298
      3716 11303 3721 11290

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
008 
WGUS75 KSLC 022209
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
409 PM MDT Sat Sep 2 2023

UTC025-053-022345-
/O.CON.KSLC.FF.W.0064.000000T0000Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
409 PM MDT Sat Sep 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR WESTERN KANE AND EASTERN WASHINGTON COUNTIES...

At 409 PM MDT, gauge reports indicated a flash flood wave on the 
East Fork of the Virgin River. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         slot canyons and normally dry washes.

Some locations that will experience flash flooding include...
  Zion National Park, Parunuweap Canyon, and the East Fork of the 
  Virgin River from through Zion National Park to the confluence 
  with the mainstem Virgin River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3720 11272 3718 11271 3715 11286 3714 11298
      3716 11303 3721 11290

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
532 
WGUS75 KSLC 022340
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
540 PM MDT Sat Sep 2 2023

UTC025-053-022350-
/O.EXP.KSLC.FF.W.0064.000000T0000Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
540 PM MDT Sat Sep 2 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
WESTERN KANE AND EASTERN WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Sunday for 
portions of southern and southwest Utah.

LAT...LON 3720 11272 3718 11271 3715 11286 3714 11298
      3716 11303 3721 11290

$$

JRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:57 AM MDT, 10 hours 47 minutes earlier.

Area forecast discussion, Sep 2, 3:57 AM MDT, 10 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
357 AM MDT Sat Sep 2 2023

.SYNOPSIS...Monsoonal moisture will remain in place through the
weekend. A fall-like storm system late Sunday into Labor Day will
maintain unsettled and much cooler conditions, prior to a net
drying trend upon its passage early next week. Drier conditions
are expected to prevail thereafter through much of next week.

&&

.SHORT TERM (Through 12z Monday)...Early morning water vapor and
H5 analysis place the center of a near-stationary upper level low
along the NorCal coast. Downstream of this, deep southerly flow
remains in place allowing a tongue of monsoonal moisture to
continue to advect from the lower Colorado River Basin north and
across the local area. A remnant MCV lifting north across south-
central portions of the forecast area attm has provided
maintenance of nocturnal showers and isolated storms overnight,
but will continue to lift rapidly northwest whilst shearing this
morning providing net subsidence and increased inhibition for
much of the area through roughly midday.

Although CAMs continue to suggest a somewhat more suppressed
environment in wake of the passage of this MCV, diurnal
destabilization focused from central to southwestern Utah is
expected to spark additional convection capable of locally heavy
rainfall given PWAT values remaining in excess of 1 inch across
much of the area, and as high as 1.3 inches locally in
southwestern Utah. Said, a net downtick in areal coverage vs. the
last 24 hours remains likely this afternoon/eve.

The aforementioned upper low will finally begin its easterly
translation across the Great Basin region Sunday forcing a cold
front into northwestern Utah by Sunday evening. Along and ahead of
this frontal boundary favorable jet support within an increasingly
diffluent airmass coupled with the sub-tropical moisture in place
will shift focus of convection, potentially strong, across namely
central and northern Utah later Sunday afternoon and into the
overnight hours. Something to keep tabs on moving forward, as many
pieces are coming together including shear, deep layer forcing,
and moisture in place.

.LONG TERM (After 12z Monday)...Decreasing precipitation chances
and warming temperatures will define the long-term, after a cool,
wet start on Monday.

The passing upper-level trough and associated cold front early
Monday will bring much cooler temperatures and a drier air mass to
the region. Southern Utah will dry out quite well after the front,
with precipitation chances limited to mainly central and northern
areas on Monday. Along with enhanced convection along the front, we
could see more convection during the afternoon. Thunderstorm
development could be a little busier across the north as compared to
the weekend, given increasing solar insolation (and thus more
instability) from the drying upper levels. Combined with upper- to
mid-level dynamics and associated shear, we could be looking at an
active Monday afternoon, especially if low-level moisture hangs on.
These details will likely be ironed out in the coming days.

Temperatures on Monday will reach 15-20 degrees below normal in most
areas, with forecast highs in the upper-60s/low-70s across the
Wasatch Front and low-80s in St. George. Although we saw highs in
the 70s at KSLC twice in August, the last time we saw a high of the
current forecast of 71F was mid-May. For the heat-lovers out
there...we're sorry.

As the upper-level trough pushes eastward, a trailing shortwave
trough combined with lingering mid-level moisture across the north
will produce a chance for isolated showers Tuesday afternoon, mainly
across higher terrain. Beyond Tuesday, a ridge is expected to
gradually build over the region, bringing a rebound in temperatures
to near-normal by the end of the work week. Friday afternoon highs
are currently forecast in the mid-80s along the Wasatch Front and
low-90s in St. George.

&&

.AVIATION...KSLC...Southerly winds will continue, with gusts to
20kts possible through much of the day. Morning scattered showers
will become more isolated in nature after 18z, with a 20% chance of
thunder. CIGs will fluctuate around 6-8kft during the morning,
causing periods of mountain obscuration.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and isolated
thunderstorms will continue, decreasing in areal coverage through
the afternoon. Most showers will dissipate by 03z, however there
could be a few isolated showers overnight. The heaviest showers,
especially across southern areas and high-elevation sites, may
produce periods of MVFR to IFR CIGs and reduced VIS. LIFR CIGs at
KBCE are likely to return to VFR around 14-16z. Winds are likely to
remain fairly light, but weighted towards a southerly component.

&&

.FIRE WEATHER...Monsoonal moisture continues to surge north across
the region as a strong upper level low pressure remains near
stationary along the northern California coast. Shower and
thunderstorm development today is expected to be somewhat
suppressed compared to the last 24 hours, but scattered storms
accompanied with wetting rains will remain a potential, along with
maintenance of elevated relative humidities. The upper low will
begin to translate east and across the Great Basin Region early
Sunday prior to crossing the region late Sunday and Monday. With
passage of the low pressure system widespread wetting rains and
much cooler temperatures are expected, along with the potential
for snow levels lowering to near 10000 feet across namely the
northern/central mountain areas. A dry westerly flow will then
work in and remain in place for much of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ122>129.

WY...None.
&&

Merrill/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:50 PM MDTSpecial Weather StatementSLC40 min
Sep 2, 12:02 PM MDTFlood WatchSLCBox Elder, Cache, Davis, Duchesne, Juab, Morgan and 7 more39 hr
Sep 2, 2:46 PM MDTFlash Flood Warning Considerable damage threatSLCWashington5 hr
Sep 2, 3:10 PM MDTSpecial Weather StatementSLC50 min
Sep 2, 3:45 PM MDTAreal Flood AdvisorySLCWashington60 min
Sep 2, 4:08 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.